Texas, 2023

Flood and Damaging Winds in Texas, June 2, 2023

June 2, 2023 · NWS LUB · 7 events in 7 counties and zones

A strong short wave trough moving through New Mexico on the afternoon of the second provided a large amount of large scale lift to the region allowing for widespread thunderstorm activity. Very steep mid-level lapse rates, strong surface heating, and ample low level moisture created a very unstable atmosphere by early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong short wave trough moving through New Mexico on the afternoon of the second provided a large amount of large scale lift to the region allowing for widespread thunderstorm activity. Very steep mid-level lapse rates, strong surface heating, and ample low level moisture created a very unstable atmosphere by early afternoon. Initial thunderstorm development early in the afternoon was unable to become severe but once discrete storms morphed into a mesoscale convective system, storms became severe with severe wind gusts across the South Plains and Rolling Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 2, 12:41 PM CST, 19 minutes earlier.

Area forecast discussion, Jun 2, 12:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
141 PM CDT Fri Jun 2 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 137 PM CDT Fri Jun 2 2023

A widespread severe weather event is expected to occur this
afternoon through early evening with all weather hazards possible.
Water vapor imagery depicts a very strong short wave trough rotating
out of New Mexico with the base of the trough over central/western
New Mexico. This short wave will take on an increasingly more
negative tilt as it rotates around the larger trough over the
western CONUS. Mid and upper level winds will continue to quickly
back to the south/southwest as this short wave approaches. A large
amount of diffluent air will spread over the area for the rest of
this afternoon into the evening supplying a great amount of large
scale lift. The strength of this short wave was evident on this
morning's water vapor imagery evident by the waves within the mid
and high clouds out ahead of the trough axis.

The southwesterly mid and upper level winds will keep surface winds
backed to the southeast/south with a good flow of low level
moisture. Surface dew points will solidly be in the upper 50s to
lower 60s with the lowest values near the Texas/New Mexico state
line. Low stratus this morning will initially limit boundary layer
mixing possibly keeping surface dew points a little higher.
Atmospheric mixing may only be on the order of 1-2km this afternoon
on the caprock. Nonetheless, a healthy low level theta-e ridge will
exist across the area this afternoon feeding into convection.
Cooling mid level temperatures will lead to steep mid level lapse
rates on the order of 7-8 C/km spreading over the area early this
afternoon. Mixed layer instability value calculations of 1-2 km
yields anywhere between 2000 and 3000 J/kg with a minimal amount or
no CIN. CAPE profiles will be very fat this afternoon leading to
strong and intense updrafts. Strong shear magnitudes will exist
today with vectors on the order of 40-50kt which will favor discrete
supercell convection as the initial development. Hodographs will be
relatively short this afternoon with the initial convective
development but are expected to lengthen by late afternoon. Tornado
potential will likely maximize late afternoon with the lengthening
of the hodographs increasing low level helicity. Initial discrete
development will likely morph into an MCS as it tracks across the
region and will wane late this evening over the Rolling Plains and
points eastward.

Last and maybe not least, we will be dealing with heavy rainfall
leading to flooding. A large portion of the area have seen rainfall
amounts in excess of 400% of normal over the past two weeks or so
leading to a saturated ground in the top layers. Additional rainfall
will only exacerbate flooding concerns. Precipitable water anomaly
values will be maximized near the Texas/New Mexico state line with
values on the order of 150-175 percent of normal. Areas east will
still see anomalies in excess of 125 percent of normal. Warm cloud
depths will be around 10kft which will be more than sufficient for
heavy rainfall. Although model soundings are not indicative of a
typical heavy rain sounding, widespread strong updrafts and
antecedent conditions will contribute to a flash flooding threat
across the entire region.

The convective forecast for Saturday is quite murky and will be
highly dependent on what happens this afternoon and evening. We will
lose much of the large scale lift on Saturday but we will maintain
the low level upslope flow. The most likely scenario is for storms
to develop off the higher terrain of eastern New Mexico within this
upslope flow and slowly migrate eastward through the afternoon into
the evening hours.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 137 PM CDT Fri Jun 2 2023

Rain chances will continue for much of the extended forecast period
with thunderstorms possible each day through at least Thursday. 500
mb winds Saturday night are forecast to become northwesterly with
model guidance indicating that thunderstorms that form in northeast
New Mexico will move southeast across the forecast area early Sunday
morning as an MCS. Damaging winds will be the primary hazard
associated with an MCS and given the recent heavy rainfall at some
locations, flooding will be a threat as well. Another round of
convection will be possible Sunday afternoon but will be dependent
on whether the atmosphere can destabilize after morning rain and
storms.

The upper level pattern will then become more static as an Omega
blocking pattern develops over the CONUS on Monday with an H500
center of high pressure located nearly due north over the Northern
Great Plains. This pattern will allow for a prolonged period of
storm chances as moisture is forecast to remain over the region.
Model guidance indicates widely scattered thunderstorms will form
again on Monday. Flooding will remain a threat with weak upper level
winds and slow storm motions.

On Tuesday, the shortwave ridging is forecast to shuffle east with
storm initiation farther west in New Mexico in the afternoon and
evening with this activity possibly moving east from New Mexico into
the southwest Texas Panhandle and the western South Plains later in
the day and overnight. Model guidance indicates the upper level low
over California will begin to move east towards the region on
Wednesday with an increase in large scale ascent and another chance
of rain and thunderstorms on Wednesday and Thursday before the
blocking pattern begins to breakdown. Temperatures through Friday
are forecast to be about 10 degrees below average with highs each
day in the 70s and low-80s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Fri Jun 2 2023

Low CIGS will affect the KLBB and KPVW terminals for another hour
or so until additional heating will erode this cloud layer.
Widespread thunderstorm activity is expected later this afternoon
into the early evening. Large hail and heavy rainfall will be
possible with this activity as it moves through the KLBB and KPVW
terminals from mid to late afternoon. Thunderstorms will also
bring gusty and variable winds directly underneath the storms.
Thunderstorm activity is not expected until early this evening at
KCDS. Low CIGS and/or visbys can be expected again Saturday
morning at all TAF sites as moist air continues to flow into the
area.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight CDT tonight for TXZ021>044.

&&

SHORT TERM...01
LONG TERM....17
AVIATION...01
Hazardous weather outlook, Jun 2, 10:43 AM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1143 AM CDT Fri Jun 2 2023

TXZ021>044-031645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1143 AM CDT Fri Jun 2 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms will continue to develop over the
South Plains this afternoon. These storms will expand in coverage
and move eastward into the Rolling Plains and far southeastern Texas
Panhandle by the early evening. Some storms may be strong to severe
and capable of producing large hail up to baseball size, damaging
wind gusts up to 70 mph, and heavy downpours that could lead to
localized flash flooding. A few tornadoes will also be possible
especially across the South Plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Chances for strong to marginally severe thunderstorms with heavy
rainfall continue through the weekend and into next week. Flooding
will be a concern through the middle of next week with any storms
that do develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Lubbock radar (KLBB), 71 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Hockley

When
June 2, 1:00 PM CST to 3:00 PM CST
Where
Hockley County, 4.84 mi W of Coble to 4.9 mi W of Coble
Cause
Heavy Rain
Reported by
Public
Coordinates
33.605, -102.584

Video evidence was sent to the forecast office in Lubbock of water rushing over Santa Fe Street east of Whiteface.

Thunderstorm Wind, Hale

When
June 2, 2:17 PM CST to 2:25 PM CST
Where
Hale County, 5 mi ENE of Abernathy
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.858, -101.769

A Texas Tech University West Texas mesonet site near Abernathy measured severe wind gusts from 1417 CST through 1425 CST. A peak wind gust of 60 mph was measured at 1417 CST.

Thunderstorm Wind, Lubbock

When
June 2, 2:38 PM CST to 2:40 PM CST
Where
Lubbock County, 6 mi E of New Deal
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.730, -101.726

A Texas Tech University West Texas mesonet site near New Deal measured severe wind gusts from 1438 CST through 1440 CST. A peak wind gust of 59 mph was measured from 1439 through 1440 CST.

Thunderstorm Wind, Garza

When
June 2, 3:05 PM CST to 3:07 PM CST
Where
Garza County, 5.53 mi SSW of Graham Chapel
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.081, -101.518

A Texas Tech University West Texas mesonet site near Graham measured severe wind gusts from 1505 CST through 1507 CST. A peak wind gust of 61 mph was measured at 1505 CST.

Thunderstorm Wind, Lynn

When
June 2, 3:36 PM CST to 3:47 PM CST
Where
Lynn County, 1 mi N of Odonnell
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
32.984, -101.830

A Texas Tech University West Texas mesonet near O'Donnell measured severe wind gusts from 1536 CST through 1547 CST. A peak wind gust of 83 mph was measured at 1543 CST.

Thunderstorm Wind, Childress

When
June 2, 4:55 PM CST to 5:14 PM CST
Where
Childress County, (Cds)childress Arpt to 2 mi NNE of Childress
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.430, -100.300

At 1655 CST, the Automated Surface Observing System at Childress Municipal Airport measured a severe wind gust of 60 mph. Shortly after at 1709 CST, a Texas Tech University West Texas mesonet site two miles north-northeast of Childress measured a severe wind gust of 64 mph.

Thunderstorm Wind, Kent

When
June 2, 5:40 PM CST
Where
Kent County, 1 mi SSE of Jayton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.237, -100.573

A Texas Tech University West Texas mesonet site near Jayton measured a wind gust of 64 mph.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098052, 1098046, 1098047, 1098049, 1098048, 1098050, 1098051.